Alert archive / Minnesota / Winter Storm Warnings in 2018
Winter Storm Warning 13, NWS Duluth, MN
NWS Duluth, MN issued this winter storm warning at Nov 4, 2018, 2:19 AM CST for Cook County, Minnesota. It took effect at Nov 4, 2018, 2:00 PM CST. It was in force for 13 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 4, 2018, 2:19 AM CST (08:19 UTC)
- In effect from
- Nov 4, 2018, 2:00 PM CST
- Expired
- Nov 5, 2018, 2:48 AM CST
- In force
- 13 hr
- Issued by
- NWS Duluth, MN
County Cook County, MN
The radar
The Duluth radar (KDLH), 166 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 4, 5:03 PM CST | SNOW 1.6 | 3 Wsw Lutsen, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
048 WWUS43 KDLH 040819 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 219 AM CST Sun Nov 4 2018 ...SNOW DEVELOPING SUNDAY... .Light to moderate snowfall is expected later this morning and will continue through the evening hours tonight, mainly from northwest Wisconsin north towards the Minnesota Arrowhead. The heaviest snowfall amounts are expected over the eastern tip of the Arrowhead region, with lesser amounts expected over the rest of the Arrowhead region and over northwest Wisconsin. Strong easterly winds of 30 to 40 mph will be possible, which could lead to blowing snow over the Arrowhead region. MNZ021-042200- /O.UPG.KDLH.WS.A.0010.181104T2000Z-181105T0600Z/ /O.NEW.KDLH.WS.W.0013.181104T2000Z-181105T1200Z/ Southern Cook/North Shore- Including the city of Grand Marais 219 AM CST Sun Nov 4 2018 ...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM CST MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 inches or more is possible, with the heaviest amounts possible in the highest elevations above 1600 feet. Winds gusting as high as 35 mph. * WHERE...Southern Cook/North Shore County. * WHEN...From 2 PM this afternoon to 6 AM CST Monday. * ADDITIONAL DETAILS...Travel could be very difficult, especially this afternoon and evening. Some limited visibility will be possible due to gusty easterly winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ MNZ012-042200- /O.UPG.KDLH.WS.A.0010.181104T2000Z-181105T0600Z/ /O.EXB.KDLH.WW.Y.0021.181104T2000Z-181105T1200Z/ Northern Cook/Northern Lake- Including the city of Isabella 219 AM CST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM CST MONDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches expected, with heavier amounts up to 8 inches possible east of Eagle Mountain. * WHERE...Northern Cook/Northern Lake County. * WHEN...From 2 PM this afternoon to 6 AM CST Monday. * ADDITIONAL DETAILS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ WIZ006-042200- /O.EXB.KDLH.WW.Y.0021.181104T1300Z-181105T0000Z/ Burnett- Including the city of Grantsburg 219 AM CST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Wet snow expected. Total snow accumulations of 2 to 4 inches expected. * WHERE...Burnett County. * WHEN...From 7 AM this morning to 6 PM CST this evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ MNZ020-042200- /O.EXB.KDLH.WW.Y.0021.181104T2000Z-181105T1200Z/ Southern Lake/North Shore- Including the cities of Two Harbors and Silver Bay 219 AM CST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM CST MONDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches expected. Winds gusting as high as 35 mph. * WHERE...Southern Lake/North Shore County. * WHEN...From 2 PM this afternoon to 6 AM CST Monday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Some limited visibilities will be possible as well due to gusty easterly winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ WIZ001-042200- /O.EXA.KDLH.WW.Y.0021.181104T1500Z-181105T0000Z/ Douglas- Including the city of Superior 219 AM CST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Wet snow expected. Total snow accumulations of 2 to 4 inches expected. * WHERE...Douglas County. * WHEN...From 9 AM to 6 PM CST Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ WIZ007>009-042200- /O.EXT.KDLH.WW.Y.0021.181104T1300Z-181105T0000Z/ Washburn-Sawyer-Price- Including the cities of Spooner, Hayward, and Phillips 219 AM CST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Wet snow expected. Total snow accumulations of 2 to 4 inches expected with locally higher amounts to 5 inches possible. * WHERE...Washburn, Sawyer and Price Counties. * WHEN...From 7 AM this morning to 6 PM CST this evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ WIZ002>004-042200- /O.CON.KDLH.WW.Y.0021.181104T1500Z-181105T0000Z/ Bayfield-Ashland-Iron- Including the cities of Washburn, Bayfield, Ashland, and Hurley 219 AM CST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches expected with locally higher amounts to 6 inches possible. * WHERE...Bayfield, Ashland and Iron Counties. * WHEN...From 9 AM to 6 PM CST Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
4 follow-up statements
619 WWUS43 KDLH 041526 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 926 AM CST Sun Nov 4 2018 ...SNOW CONTINUE TO MOVE NORTH... .Snow was occurring across much of northern Wisconsin this morning and it will continue north and west through the late morning and afternoon. The heaviest snowfall amounts are expected over the eastern tip of the Arrowhead region, with lesser amounts expected over the rest of the Arrowhead region. Much of northwest Wisconsin will receive between 2 to 5 inches with a few locations near 6 inches. Strong easterly winds of 30 to 40 mph will be possible near Lake Superior, which could lead to blowing snow over the Arrowhead region. MNZ021-042300- /O.CON.KDLH.WS.W.0013.181104T2000Z-181105T1200Z/ Southern Cook/North Shore- Including the city of Grand Marais 926 AM CST Sun Nov 4 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM CST MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 8 inches is possible, with the heaviest amounts possible in the highest elevations above 1600 feet. Winds gusting as high as 35 mph. * WHERE...Southern Cook/North Shore County. * WHEN...From 2 PM this afternoon to 6 AM CST Monday. * ADDITIONAL DETAILS...Travel could be very difficult, especially this afternoon and evening. Some limited visibility will be possible due to gusty easterly winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ WIZ006>009-042300- /O.CON.KDLH.WW.Y.0021.000000T0000Z-181105T0000Z/ Burnett-Washburn-Sawyer-Price- Including the cities of Grantsburg, Spooner, Hayward, and Phillips 926 AM CST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Wet snow expected. Total snow accumulations of 2 to 5 inches. * WHERE...Washburn, Sawyer and Price Counties. * WHEN...From 7 AM this morning to 6 PM CST this evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ WIZ001>004-042300- /O.CON.KDLH.WW.Y.0021.000000T0000Z-181105T0000Z/ Douglas-Bayfield-Ashland-Iron- Including the cities of Superior, Washburn, Bayfield, Ashland, and Hurley 926 AM CST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches expected with locally higher amounts to 6 inches possible. * WHERE...Bayfield, Ashland and Iron Counties. * WHEN...From 9 AM to 6 PM CST Sunday. * ADDITIONAL DETAILS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ MNZ012-020-042300- /O.CON.KDLH.WW.Y.0021.181104T2000Z-181105T1200Z/ Northern Cook/Northern Lake-Southern Lake/North Shore- Including the cities of Isabella, Two Harbors, and Silver Bay 926 AM CST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM CST MONDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches expected, with heavier amounts up to 8 inches possible east of Eagle Mountain. * WHERE...Northern Cook/Northern Lake County. * WHEN...From 2 PM this afternoon to 6 AM CST Monday. * ADDITIONAL DETAILS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
713 WWUS43 KDLH 042130 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 330 PM CST Sun Nov 4 2018 ...SNOW CONTINUES BUT WILL DECREASE SOUTH TO NORTH TONIGHT... WIZ006-042230- /O.CAN.KDLH.WW.Y.0021.000000T0000Z-181105T0000Z/ Burnett- Including the city of Grantsburg 330 PM CST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... A rain and snow mix is expected late this afternoon and little addition snowfall is expected. $$ MNZ021-050930- /O.CON.KDLH.WS.W.0013.000000T0000Z-181105T1200Z/ Southern Cook/North Shore- Including the city of Grand Marais 330 PM CST Sun Nov 4 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST MONDAY... * WHAT...Heavy snow. Additional snow accumulations late this afternoon into tonight will range from 3 to 6 inches. Much lighter amounts will occur close to Lake Superior. Winds gusting as high as 35 mph will also occur into the evening. * WHERE...Southern Cook/North Shore County. * WHEN...Until 6 AM CST Monday. * ADDITIONAL DETAILS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ WIZ007>009-050000- /O.CON.KDLH.WW.Y.0021.000000T0000Z-181105T0000Z/ Washburn-Sawyer-Price- Including the cities of Spooner, Hayward, and Phillips 330 PM CST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Wet snow. Additional snow accumulations late this afternoon and early evening will be up to an inch. * WHERE...Sawyer, Price and Washburn Counties. * WHEN...Until 6 PM CST this evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ WIZ001>004-050000- /O.CON.KDLH.WW.Y.0021.000000T0000Z-181105T0000Z/ Douglas-Bayfield-Ashland-Iron- Including the cities of Superior, Washburn, Bayfield, Ashland, and Hurley 330 PM CST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Wet snow. Additional snow accumulations late this afternoon and early evening will be up to two inches. * WHERE...Iron, Douglas, Bayfield and Ashland Counties. * WHEN...Until 6 PM CST this evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ MNZ012-020-050930- /O.CON.KDLH.WW.Y.0021.000000T0000Z-181105T1200Z/ Northern Cook/Northern Lake-Southern Lake/North Shore- Including the cities of Isabella, Two Harbors, and Silver Bay 330 PM CST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY... * WHAT...Snow. Additional snow accumulations late this afternoon and tonight will range from 2 to 5 inches. * WHERE...Northern Cook/Northern Lake and Southern Lake/North Shore Counties. * WHEN...Until 6 AM CST Monday. * ADDITIONAL DETAILS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
728 WWUS43 KDLH 042354 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 554 PM CST Sun Nov 4 2018 ...SNOW CONTINUES BUT WILL DECREASE SOUTH TO NORTH TONIGHT as rain becomes the dominant precipitation type... WIZ007>009-050100- /O.EXP.KDLH.WW.Y.0021.000000T0000Z-181105T0000Z/ Washburn-Sawyer-Price- Including the cities of Spooner, Hayward, and Phillips 554 PM CST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Snow has largely changed over to rain ending the need for this winter weather advisory. $$ WIZ001>004-050100- /O.EXP.KDLH.WW.Y.0021.000000T0000Z-181105T0000Z/ Douglas-Bayfield-Ashland-Iron- Including the cities of Superior, Washburn, Bayfield, Ashland, and Hurley 554 PM CST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Snow has largely changed over to rain ending the need for this winter weather advisory. $$ MNZ021-051200- /O.CON.KDLH.WS.W.0013.000000T0000Z-181105T1200Z/ Southern Cook/North Shore- Including the city of Grand Marais 554 PM CST Sun Nov 4 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST MONDAY... * WHAT...Heavy wet snow. Additional snow accumulations of 2 to 4 inches. Winds gusting as high as 35 mph. * WHERE...Southern Cook/North Shore County. * WHEN...Until 6 AM CST Monday. * ADDITIONAL DETAILS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ MNZ012-020-051200- /O.CON.KDLH.WW.Y.0021.000000T0000Z-181105T1200Z/ Northern Cook/Northern Lake-Southern Lake/North Shore- Including the cities of Isabella, Two Harbors, and Silver Bay 554 PM CST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY... * WHAT...Snow. Additional snow accumulations of 1 to 3 inches. * WHERE...Northern Cook/Northern Lake and Southern Lake/North Shore Counties. * WHEN...Until 6 AM CST Monday. * ADDITIONAL DETAILS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for Minnesota can be found at 511mn.org, and for Wisconsin at 511wi.gov, or by calling 511 in either state. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
296 WWUS43 KDLH 050848 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 248 AM CST Mon Nov 5 2018 ...WINTER WEATHER HEADLINES CANCELLED... .Latest radar returns have decreased early this morning over the Minnesota Arrowhead, along with some warmer temperatures moving into the region, trending precipitation type more to rain or drizzle. Thus, the winter weather headlines have been dropped. Some snowflakes may still mix in with the rain and drizzle, but no additional accumulation is anticipated. MNZ021-051000- /O.CAN.KDLH.WS.W.0013.000000T0000Z-181105T1200Z/ Southern Cook/North Shore- Including the city of Grand Marais 248 AM CST Mon Nov 5 2018 ...WINTER STORM WARNING IS CANCELLED... $$ MNZ012-020-051000- /O.CAN.KDLH.WW.Y.0021.000000T0000Z-181105T1200Z/ Northern Cook/Northern Lake-Southern Lake/North Shore- Including the cities of Isabella, Two Harbors, and Silver Bay 248 AM CST Mon Nov 5 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... $$ For more information from the National Weather Service visit http://weather.gov/Duluth
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this winter storm warning went out at Nov 3, 11:45 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Nov 3, 11:45 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1145 PM CDT Sat Nov 3 2018
.SHORT TERM...(This evening through Sunday)
Issued at 328 PM CDT Sat Nov 3 2018
Some significant changes were made to Sunday's forecast. We
increased snow amounts over northwest Wisconsin and over parts of
the Arrowhead.
The latest models remain in decent agreement lifting a surface low
north into southern Iowa by 12Z Sunday, through western Wisconsin to
western Lake Superior by 12Z Monday. A period of strong forcing will
accompany the low due to FGEN, upper level divergence with the jet,
and with a strong negatively tilted shortwave. The column will be
cold enough for snow initially with the boundary layer temperatures
being the main driver in precipitation type through much of Sunday
before warmer air aloft arrives south to north later in the
afternoon through the evening. We lowered surface temperatures
over northwest Wisconsin and far eastern Minnesota for much of
Sunday which will lead to more snowfall. Surface temperature
differences of 1 to 3 degrees will make a big difference in
precipitation type. We have increased confidence of snowfall
amounts from 2 to 5 inches over much of northern Wisconsin and we
issued a Winter Weather Advisory from Sunday morning through 6 pm
Sunday. Snow will taper off quickly west with little accumulation
from Aitkin to the Iron Range and points west. The North Shore
and Arrowhead will also see snow accumulation but the
precipitation will arrive later which will allow temperatures to
rise a bit further than southern areas. That said, once the
precipitation commences, surface temperatures will cool some. We
may need an advisory for portions of the North Shore as well but
will wait for now. We did issue a Winter Storm Watch for the tip
of the Arrowhead, mainly for eastern Cook County, which has the
potential for snowfall of 6 inches or more from Sunday afternoon
through late Sunday evening.
The precipitation will diminish in intensity from south to north late
Sunday afternoon into the overnight hours but linger longest over
far northeast Minnesota.
.LONG TERM...(Sunday night through Saturday)
Issued at 328 PM CDT Sat Nov 3 2018
Fairly active through the extended with several opportunities for
precipitation and a cold air outbreak late in the week.
A trough will be lifting out of northern Minnesota Monday into
Ontario while another trough digs into the Central Plains. The
surface low associated with the first trough will lift into Ontario.
This will gradually bring precipitation to an end from southwest to
northeast. This break in precipitation will be short lived however
as low pressure develops across the Mid Mississippi River Valley.
This will gradually spread precipitation into the region from
southwest to northeast Monday afternoon into Tuesday. Deterministic
and ensemble guidance continue the trend of bringing the low center
moving further east in comparison to previous runs. This will bring
the region less in the way of precipitation and snowfall
accumulation. 850 hPa flow will become northwesterly and advect cold
air into the region. This will begin the downward trend of the
temperatures for the rest of the week. Highs on Monday range from
the upper 30s to the low 40s. Highs on Tuesday range from the mid
30s to the low 40s.
The low and trough associated with the low moving through on Tuesday
will lift into Ontario Tuesday afternoon into the evening. A
shortwave trough will dig from the Northern Plains into the Upper
Mississippi River Valley by Tuesday evening. This combined with the
continued cold air advection will result in scattered snow showers
Tuesday evening through Wednesday. Locations in northwest Wisconsin
May see a rain/snow mix during the afternoon. Highs on Wednesday
will be in the 30s.
Yet another trough will dig into the region from Central Canada on
Thursday. This will bring scattered snow showers. There still is
some discrepancy on the exact timing, evolution and intensity of the
trough digging in. This has implications on the thermal structure
with the GFS/GEM being colder than the ECMWF and how widespread
shower activity will be. These details will need to be refined in
future updates. Lowered high temperatures in comparison to the
previous forecast as am anticipating colder air to advect into the
region. Highs on Thursday range from the mid 20s to the low 30s.
Confidence becomes quite low late in the extended as models continue
to diverge on the handling of the trough moving through which cuts
off. Either in Ontario (GFS/GEM) or over us (ECMWF). Either solution
will bring precipitation to the region, but the ECMWF would bring
much more in the way of snowfall accumulation with the low rotating
around the region. Expect the coldest readings of the extended on
Friday with 850 hPa temperatures between -15 to -20 degrees Celsius.
Highs will generally be in the 20s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1140 PM CDT Sat Nov 3 2018
VFR for the first half of the TAF period, but a system will
approach from the south and will bring increasing chances for IFR
especially south as snow begins to filter in. Late in the TAF snow
is much more likely with potentially heavy rates at KHYR which
should bring IFR conditions. There is a bit of uncertainty for
KDLH for snow amounts namely because the temperatures will be
straddling the freezing mark. Less is expected at the western
terminals since the storm just brushes these areas with light
precipitation. Gusty winds Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 34 37 33 40 / 10 90 70 20
INL 23 42 32 40 / 0 10 20 10
BRD 33 42 32 43 / 30 60 20 10
HYR 29 35 34 42 / 30 100 80 20
ASX 28 37 36 43 / 10 100 90 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 7 AM to 4 PM CST Sunday for
WIZ007>009.
Winter Weather Advisory from 9 AM to 6 PM CST Sunday for
WIZ002>004.
MN...Winter Storm Watch from Sunday afternoon through Sunday evening
for MNZ012-021.
LS...Gale Warning from 2 PM to 9 PM CST Sunday for LSZ140>147.
Small Craft Advisory from 9 AM Sunday to midnight CST Sunday
night for LSZ121-148.
&&
SHORT TERM...Melde
LONG TERM...WL
AVIATION...WolfeHazardous weather outlook, Nov 3, 3:24 PM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 324 PM CDT Sat Nov 3 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 324 PM CDT Sat Nov 3 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Snow will develop from south to north through northern Wisconsin and eastern Minnesota on Sunday. The snow will mix with rain and diminish south to north later Sunday afternoon into the overnight hours. Snowfall from 2 to 4 inches will be possible over northern Wisconsin with locally higher amounts. 1 to 2 inches is expected in far eastern Minnesota. The North Shore could see higher amounts, especially in the Arrowhead where a Winter Storm Watch has been issued. Accumulating snowfall is anticipated Tuesday through Thursday. It is still to early to discern specific amounts as the forecast track continues to shift east. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. LSZ121-140>148-041130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 324 PM CDT Sat Nov 3 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Easterly winds will strengthen and become northeasterly on Sunday. The combination of strong winds and resultant waves will create conditions hazardous to small craft. Gale Warnings and Small Craft Advisories have been issued for the nearshore waters of Western Lake Superior. Please see the latest Nearshore Marine Forecast and Marine Weather Messages for more details. Strong northwest winds will strengthen on Tuesday into early Wednesday morning. The combination of strong winds and resultant waves may lead to conditions hazardous to small craft. Melde/WL More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Winter Storm Warnings in Minnesota, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.